About this Journal Submit a Manuscript Table of Contents
Advances in Mathematical Physics

Volume 2014 (2014), Article ID 349059, 6 pages

http://dx.doi.org/10.1155/2014/349059
Research Article

On the Conservation Laws and Exact Solutions of a Modified Hunter-Saxton Equation

1Department of Mathematics-Computer, Art-Science Faculty, Eskişehir Osmangazi University, 26480 Eskişehir, Turkey

2Department of Mathematics, Faculty of Arts and Sciences, Uludag University, 16059 Bursa, Turkey

Received 30 January 2014; Accepted 24 March 2014; Published 10 April 2014

Academic Editor: Fabien Gatti

Copyright © 2014 Sait San and Emrullah Yaşar. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We study the modified Hunter-Saxton equation which arises in modelling of nematic liquid crystals. We obtain local conservation laws using the nonlocal conservation method and multiplier approach. In addition, using the relationship between conservation laws and Lie-point symmetries, some reductions and exact solutions are obtained.

1. Introduction

It is well known that in order to obtain the physical meanings of the equation considered below, conservation laws are the key instruments. They can be observed in a variety of fields such as obtaining the numerical schemas, Lyapunov stability analysis, and numerical integration. In the literature there exist a lot of methods (see, [17]). A detailed review of existing methods in the literature can be found in [8]. In addition, we observe some valuable software computer packages in this area [9, 10].

In this work, we study the modified Hunter-Saxton (MHS) equation which is a third order nonlinear partial differential equation (PDE). This equation has been first suggested by Hunter and Saxton [11] for the theoretical modeling of nematic liquid crystals. They showed that the weakly nonlinear waves are described by (1), where describes the director field of a nematic liquid crystal, is a space variable in a reference frame moving with the linearized wave velocity, and is a slow time variable [11, 12]. Geometric interpretations and integrability properties of (1) are studied by some authors [13, 14]. Johnpillai and Khalique [12] showed that the underlying equation admits three parameter Lie-point symmetry generators. Using these generators they obtained an optimal system of one-dimensional subalgebras. Symmetry reductions and exact solutions are obtained. Moreover, using the variational method, they constructed an infinite number of nonlocal conservation laws by the transformation of the dependent variable of the underlying equation. In [15], Nadjafikhah and Ahangari investigated the Lie symmetries and conservation laws of second order nonlinear hyperbolic Hunter-Saxton equation (HSE). The conservation laws of the HSE are computed via three different methods including Boyer’s generalization of Noether’s theorem, first homotopy method, and second homotopy method.

In this work, we investigate local conservation laws of (1). For this aim, we consider Ibragimov’s nonlocal conservation and Steudel’s multiplier methods, respectively. In addition, we obtain some reductions and exact solutions using the relationship between conservation laws and Lie-point symmetries [16].

The outline of the paper is as follows. In Section 2, we discuss some main operator identities and their relationship. Then, in Section 3, we briefly give nonlocal conservation, multiplier, and double reduction methods. In Section 4, local symmetry generators are constructed with two distinct methods. In this section symmetry reductions and exact solutions are also obtained. Finally, in Section 5, conclusions are presented.

2. Preliminaries

We briefly present notation to be used and recall basic definitions and theorems which utilize below [2, 7, 16]. Consider the th-order system of PDEs of independent variables and dependent variables : where is the collection of th-order partial derivatives, ,   , respectively, with the total differentiation operator with respect to given by in which the summation convention is used. The Lie-point generator is where and are functions of only independent and dependent functions. The operator (4) is an abbreviated form of the infinite formal sum where the additional coefficients can be determined from the prolongation formulae The Noether operators associated with a Lie-point generator are in which is the Lie characteristic function The conserved vector of (2), where each , is the space of all differential functions, satisfies the equation along the solution of (2).

3. Conservation Laws Methods

3.1. Nonlocal Conservation Method

We will denote independent variables ) with , , one dependent variable together with its derivatives up to arbitrary order. The th-order PDE has always formal Lagrangian. Formal Lagrangian is multiplication of a new adjoint variable, , with a given equation. Namely, With this formal Lagrangian, adjoint equation is constructed. Here is the Euler-Lagrange operator and defined by

Theorem 1 (see [7]). Every Lie-point, Lie-Bäcklund, and nonlocal symmetry of (2) gives a conservation law for the equation under consideration. The conserved vector components are determined with where Lagrangian (formal Lagrangian) function is given by , are the coefficient functions of the associated generator (4).

The conserved vectors obtained from (14) involve the arbitrary solutions of the adjoint equation (12), and hence one obtains an infinite number of conservation laws for (1) by choosing .

Definition 2. We say that (2) is strictly self-adjoint if the adjoint equation (12) becomes equivalent to (2) after the substitution : with being generic coefficient.

Definition 3. We say that (2) is quasi-self-adjoint if the adjoint equation (12) becomes equivalent to (2) after the substitution , .

3.2. The Multiplier Method

A multiplier has the property that holds identically. Here we will consider multipliers of third order; that is, . The right hand side of (17) is a divergence expression. The determining equation for the multiplier is Once the multipliers are obtained, the conserved vectors are calculated via a homotopy formula [5, 17]. All the multipliers can be calculated with the aid of (18) for which the equation can be expressed as a local conservation law [9].

3.3. Double Reduction Method

Let be any Lie-point symmetry, and are the components of conserved vector. If and satisfy then is associated with . We define a nonlocal variable by , . Taking the similarity variables ,   ,   with the generator , we have in similarity variables so that the conservation law is rewritten as Using the chain rule, we have so that and so Using the above linear algebraical system, we can get

The components , depend on which means that ,   depend on for solutions invariant under . Therefore (21) becomes .

For associated with we have and . Thus and are invariant under . This means and so that , where is constant.

Equation (2) of order with two independent variables, which admits a symmetry that is associated with a conserved vector , is reduced to an ODE of order , namely, , where is given by (26) for solutions invariant under .

4. Main Results

Firstly we use the nonlocal conservation method given by Ibragimov. Equation (1) admits the following three Lie-point symmetry generators [12]: Equation (1) does not have the usual Lagrangian. The Lagrangian for (1) is The adjoint equation for (1) is and we can get the adjoint equation where is the adjoint variable. Let us investigate the quasi-self-adjointness of (1). We make the ansatz of . Taking into account (29) of and using (16) together with its consequences, , , , , ,  and   , we rewrite (30) in the following form:

Equation (31) should be satisfied identically in all variables . Comparing the coefficients of in both sides of (31) we can easily obtain . Then we equate all coefficients of linear and nonlinear mixed derivatives terms and get .

The conserved components of (1), associated with a symmetry, can be obtained from (14) as follows: where is Lie characteristic function. According to (31), we can determine at two cases , and , has an infinite number of solutions. The conservation laws associated with the generators (27) are below. Firstly we take .

Case 1. Now, let us make calculations for the operator in detail. For this operator, the infinitesimals are ,   , and and we get and the corresponding conserved vector of (1) as It is readily seen that in this case we obtain null conserved vectors by the definition of conservation laws.

Case 2. In this case for the generator ( ,   , and   ), we calculate and the conserved quantities of (1) as The divergence condition becomes We observe that extra terms emerge. By some adjustments, these terms can be absorbed as into the conservation law. Taking these terms across and including them into the conserved flows, we get The modified conserved quantities are now labeled , where modulo the equation. It is readily seen that in this case we obtain null conserved vectors by the definition of conservation laws.

Case 3. Let us find the conservation law provided by ( , , and ). In this case we have and (32) yield the conservation laws (9) with The divergence of (38) is After some adjustments the nontrivial conserved quantities are as follows:

For the second case the corresponding conservation laws are as follows.

Case 4. For the generator and Lie characteristic function we get the following conserved vectors:

Again, like in Case 1 we obtain the null conserved vectors.

Case 5. In this case for the generator ( , , and ), we calculate and the conserved quantities of (1) as After adjustment according to divergence we get modified conserved vectors Again, like in Case 2 we obtain the null conserved vectors.

Case 6. Lastly we consider the generator , where , , and   . In this case we have and (32) yield the conservation laws (9) with

We calculate the divergence Following the same line we find that the modified nontrivial conserved vectors are

Now, we will derive the conservation laws of the MHS equation by the multiplier method. The third order multiplier for (1) is and the corresponding determining equation is Expanding and then separating (47) with respect to different combinations of derivatives of yields the following overdetermined system for the multipliers: The solution of system (48) can be expressed as where , are constants. Corresponding to the above multiplier, we have the following conserved vectors of (49): The multiplier approach gave two local conservation laws for the MHS equation.

Now, we will derive the exact group-invariant solution of (1) using the relationship between local conservation laws and Lie-point symmetries. Equation (1) admits the symmetry generators , associated with the conservation law We set . Then the canonical coordinates of are , and . Since is associated with , we have to find the value of . Using (26) we obtain the following conserved vector: We can substitute the variables and in (52). After using these variables, (52) reduces to first order ordinary differential equation (ODE): We can solve (53) by separation of variables and the solution gives rise to which constitutes the solution of the MHS equation.

5. Conclusion

In this work, we studied conservation laws, symmetry reductions, and exact solutions of MHS equation. Utilizing nonlocal conservation and multiplier method, we constructed four distinct local conservation laws (see (40), (46), and (50)). It is clear that by using Ibragimov’s nonlocal conservation method one can obtain infinite nonlocal conservation laws. Then, using the double reduction method we reduced the MHS equation to second order ODE in the canonical variables (see (52)). Exact group-invariant solutions were constructed by integrating the reduced ODE.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgment

This work was supported by Eskisehir Osmangazi University Scientific Research Projects (Grant no. 2013-281).

References

  1. E. Noether, “Invariante Variationsprobleme,” Nachrichten von der königlichen Gesellschaft der Wissenschaften zu Göttingen, vol. 2, pp. 235–257, 1918, English translation in Transport Theory and Statistical Physics, vol. 1, no. 3, pp. 186–207, 1971.
  2. H. Steudel, “Über die Zuordnung zwischen Invarianzeigenschaften und Erhaltungssätzen,” Zeitschrift für Naturforschung, vol. 17, pp. 129–132, 1962. View at MathSciNet
  3. P. J. Olver, Application of Lie groups to Differential Equations, Springer, New York, NY, USA, 1993. View at Publisher · View at Google Scholar · View at MathSciNet
  4. A. H. Kara and F. M. Mahomed, “Relationship between symmetries and conservation laws,” International Journal of Theoretical Physics, vol. 39, no. 1, pp. 23–40, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. S. C. Anco and G. Bluman, “Direct construction method for conservation laws of partial differential equations. I. Examples of conservation law classifications,” European Journal of Applied Mathematics, vol. 13, no. 5, pp. 545–566, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. A. H. Kara and F. M. Mahomed, “Noether-type symmetries and conservation laws via partial Lagrangians,” Nonlinear Dynamics, vol. 45, no. 3-4, pp. 367–383, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. N. H. Ibragimov, “A new conservation theorem,” Journal of Mathematical Analysis and Applications, vol. 333, no. 1, pp. 311–328, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. R. Naz, F. M. Mahomed, and D. P. Mason, “Comparison of different approaches to conservation laws for some partial differential equations in fluid mechanics,” Applied Mathematics and Computation, vol. 205, no. 1, pp. 212–230, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. A. F. Cheviakov, “Computation of fluxes of conservation laws,” Journal of Engineering Mathematics, vol. 66, no. 1–3, pp. 153–173, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. T. Wolf, “A comparison of four approaches to the calculation of conservation laws,” European Journal of Applied Mathematics, vol. 13, no. 2, pp. 129–152, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. J. K. Hunter and R. Saxton, “Dynamics of director fields,” SIAM Journal on Applied Mathematics, vol. 51, no. 6, pp. 1498–1521, 1991. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. A. G. Johnpillai and C. M. Khalique, “Symmetry reductions, exact solutions, and conservation laws of a modified Hunter-Saxton equation,” Abstract and Applied Analysis, vol. 2013, Article ID 204746, 5 pages, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  13. B. Khesin and G. Misiołek, “Euler equations on homogeneous spaces and Virasoro orbits,” Advances in Mathematics, vol. 176, no. 1, pp. 116–144, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. J. K. Hunter and Y. X. Zheng, “On a completely integrable nonlinear hyperbolic variational equation,” Physica D: Nonlinear Phenomena, vol. 79, no. 2–4, pp. 361–386, 1994. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. M. Nadjafikhah and F. Ahangari, “Symmetry analysis and conservation laws for the Hunter-Saxton equation,” Communications in Theoretical Physics, vol. 59, no. 3, pp. 335–348, 2013. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. A. Sjöberg, “Double reduction of PDEs from the association of symmetries with conservation laws with applications,” Applied Mathematics and Computation, vol. 184, no. 2, pp. 608–616, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. K. R. Adem and C. M. Khalique, “Exact solutions and conservation laws of a (2+1)-dimensional nonlinear KP-BBM equation,” Abstract and Applied Analysis, vol. 2013, Article ID 791863, 5 pages, 2013. View at Publisher · View at Google Scholar · View at MathSciNet